Alert archive / Kansas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 142, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 2, 2000, 4:07 PM CDT for Wichita County, Kansas. It was in force for 53 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 2, 2000, 4:07 PM CDT (21:07 UTC)
- Expired
- Jul 2, 2000, 5:00 PM CDT
- In force
- 53 min
- Issued by
- NWS Goodland, KS
- Area
- Whole counties
County Wichita County, KS
The radar
The Goodland radar (KGLD), 103 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 2, 4:14 PM CDT | Hail 0.75 | Leoti, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.1 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1081 J/kg
- Mixed-layer CIN
- -129 J/kg
- Mixed-layer LCL
- 868 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 136 m²/s²
- 0-3 km storm-relative helicity
- 179 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
099 WUUS53 KGLD 022108 SVRGLD KSC203-022200- BULLETIN - IMMEDIATE ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 407 PM CDT SUN JUL 2 2000 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WICHITA COUNTY IN WEST CENTRAL KANSAS * UNTIL 500 PM CDT * AT 404 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES EAST OF SELKIRK...OR ABOUT 8 MILES WEST OF LEOTI...MOVING EAST AT 15 MPH. A SECOND SEVERE THUNDERSTORM WAS 15 MILES NORTH OF LEOTI MOVING SOUTH AT 15 MPH. * THE SEVERE THUNDERSTORMS WILL BE NEAR... LEOTI AT 435 PM CDT HAIL UP TO ONE INCH IN DIAMETER CAN BE EXPECTED WITH THIS STORM. A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. $$ BULLER LAT...LON 3857 10157 3827 10157 3870 10111 3870 10148
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 3:29 PM CDT, 38 minutes earlier.
Area forecast discussion, Jul 2, 3:29 PM CDT, 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 229 PM MDT SUN JUL 2 2000 ...CHALLENGES ARE PRECIP CHANCES S TONIGHT AND POPS LATE MON/MON NIGHT... BOUNDARY MOVED ALMOST ALL THE WAY THRU THE CWA FROM NNW TO SSE THIS AM. NOW NEARLY STATIONARY ALONG LINE FROM NEAR TRIBUNE TO NEAR HILL CITY. ACTING AS A FOCUS FOR DEVELOPING SHOWERS AND THUNDERSTORMS. OTHERWISE CWA MOSTLY CLEAR AND HOT. ETA TODAY AGAIN LOOKED BEST AT INITIALIZATION MOST NOTICEABLY WITH RESPECT TO REPRESENTING S/WS ALONG NORTHERN PERIPHERY OF SOUTHERN UPPER HIGH. AT SFC ALL MODELS SIMILAR AND DENOTE NOT MUCH CHANGE IN PRESSURE PATTERNS FOR NEXT FEW DAYS. WILL GO WITH ETA. THINK THUNDERSTORMS TO SOUTH WILL MOVE SLOWLY E AND NOT AMOUNT TO A WHOLE LOT AS UPPER RIDGE HOT AND NEAR MAX INTENSITY. BOUNDARY SEEMS TO BE SIGNIFICANT TRIGGER. TONIGHT WILL GO WITH ISOLATED IN SOUTH TO EAST EXTREMITIES OF CWA WITH ACTIVITY SHORT-LIVED INTO EVENING. MON APPEARS TO HAVE CHANGED. ALSO SEVERAL ANSWERS FROM THE DIFFERENT MODELS. AVN KEEPS IT VERY WARM ALOFT WITH LITTLE OR NO CHANCE FOR PRECIP. ETA AND NGM (TO WHICH I LEAN) BRING INTENSIFYING 70H TROUGH UP WEST SIDE OF CWA AND TAKE VORT MAX SLOWLY ACROSS CWA DURING THE NIGHT. AM GOING WITH INCREASING CLOUDINESS DURING DAY WITH HIGH TEMPS NEAR NOON/EARLY AFTERNOON AND POPS BEGINNING IN SW EARLY PM. POPS 30 PERCENT IN WEST DURING AFTERNOON AND DECREASING IN EVENING WITH POPS MAXING AT 40 PERCENT IN CEN AND EAST DURING THE NIGHT. FEW TSRAS MAY HANG ON IN EAST IN EARLY MORNING ON THE 4TH BEFORE STABILITY RE-ESTABLISHES ITSELF. TEMPS NEAR GUID. TUE SEE MUCH LESS CLOUDINESS AND DRYING WITH SOME CHANCE TSRAS IN WEST LATE IN DAY AS ANOTHER (WEAKER) VORT MOVES NE IN SW FLOW. HOTTER AGAIN ON TUES...BUT WITH VERY LITTLE CHANGE IN TEMPS ACROSS THE PD. IN EXTENDED WILL KEEP SAME AND ADD FRI AS DRY AND HOTTER AGAIN AS BOTH ECM AND MRF STILL SHOW LARGE UPPER HIGH BUILDING OVER CEN PART OF COUNTRY. .GLD...NONE. RJC
In the hours before
Special weather statement, Jul 2, 11:45 AM CDT, 4 hours 22 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-021945- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1045 AM MDT SUN JUL 2 2000 HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS... SOUTHWEST NEBRASKA...AND EASTERN COLORADO. ...SPOTTER ACTIVATION IS NOT EXPECTED THIS AFTERNOON OR TONIGHT... A WEAK TROUGH OF LOW PRESSURE ACROSS FAR WESTERN KANSAS WILL CONTINUE TO MOVE TO THE EAST. A STRONG UPPER LEVEL RIDGE OF HIGH PRESSURE WILL MAINTAIN MOSTLY SUNNY AND HOT WEATHER ACROSS MUCH OF THE TRISTATE REGION TODAY. HOWEVER ISOLATED THUNDERSTORMS MAY DEVELOP BY LATE AFTERNOON INTO EVENING AHEAD OF THE WEAK TROUGH. THUNDERSTORM DEVELOPMENT SHOULD GENERALLY BE EAST OF A NORTON TO TRIBUNE KANSAS LINE. ANY THUNDERSTORMS THAT DEVELOP ARE NOT EXPECTED TO BECOME SEVERE. LAMMERS
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 3:44 PM CDT | Severe Thunderstorm Warning | GLD | Greeley | 46 min |
| Jul 2, 4:59 PM CDT | Severe Thunderstorm Warning | GLD | Logan | 61 min |
| Jul 2, 5:06 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Sheridan | 54 min |
| Jul 2, 6:08 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 52 min |
| Jul 2, 6:37 PM CDT | Severe Thunderstorm Warning | GLD | Sheridan | 38 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.